THURSDAY, May 24 (HealthDay News) -- The selective small molecule inhibitors of BRAF, vemurafenib and dabrafenib, are associated with diverse cutaneous side effects, including both malignant and benign growths, when used to treat patients with melanoma with the BRAF V600E mutation, according to research published online May 21 in the Journal of the American Academy of Dermatology.
Emily Y. Chu, M.D., Ph.D., of the Hospital of the University of Pennsylvania in Philadelphia, and colleagues evaluated the cutaneous adverse effects of vemurafenib and dabrafenib in 13 patients being treated for metastatic melanoma and one patient being treated for metastatic thyroid cancer.
The researchers found that, at an average of 12.6 weeks following initiation of treatment, but as early as one week, patients began displaying skin side effects. All 14 patients displayed at least one skin side effect, and 13 of the 14 patients displayed at least two different types of skin reactions. Eight patients developed one or more keratoacanthoma-like squamous cell carcinomas; 11 developed benign verrucous keratosis; eight developed single or multiple acantholytic dyskeratosis lesions consistent with warty dyskeratomas and Darier- or Grover-like rashes, respectively; and one patient developed palmoplantar hyperkeratosis.
"In summary, we have described several cutaneous side effects associated with selective BRAF inhibitor therapy for metastatic melanoma and thyroid cancer, many of which may be attributed to paradoxical activation the MAPK signaling pathway in nontumor cells," the authors write. "Awareness on the part of dermatologists and oncologists of the potential side effects of selective BRAF inhibitors will become increasingly important as these agents are used more widely."
Several authors disclosed financial ties to Roche, Genentech, and GlaxoSmithKline.
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Low-Glucose Suspend Function in Insulin Pumps Deemed Safe||Next: Low Vitamin D Intake Tied to Risk of Thromboembolic Stroke|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community